Hail, Manitowoc
- When
- May 28, 12:45 PM CST to 12:46 PM CST
- Where
- Manitowoc County, 1.64 mi WNW of School Hill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.960, -87.930
Penny size hail fell near School Hill.
Strong thunderstorms developed across Manitowoc County during the early afternoon hours. The storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong thunderstorms developed across Manitowoc County during the early afternoon hours. The storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 12:01 PM CST, 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 101 PM CDT Tue May 28 2024 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - Another round of showers and thunderstorms are expected late this morning into this evening. Severe weather is not expected, but small hail could occur in the stronger storms. - Due to recent rainfall, a few rivers are expected to remain at bankfull but below minor flooding. - Areas of patchy frost are possible late Wednesday night into Thursday morning across far northern Wisconsin. && .DISCUSSION... Issued at 305 AM CDT Tue May 28 2024 Short Term...Today...Tonight...and Wednesday Shower and thunderstorm strength and extent into this evening is primary focus. Broad troughing aloft is present from Hudson Bay to the Great Lakes to start off the day. Embedded sharper shortwaves within the trough continue to drive the show in terms of coverage of showers and thunderstorms. Wave that brought the showers and storms to end the Memorial Day holiday weekend on Monday is dropping across the central Great Lakes, though a few lingering showers remain over east-central WI. These will diminish before daybreak. Another batch of lighter showers is slowly rotating across western Lake Superior and western Upper Michigan ahead of what appears to be the last sharp shortwave that will bring another round of scattered showers and thunderstorms to the region later today. A few showers or sprinkles will drift across northern WI this morning, but most locations will see likely chances for showers and some thunder this afternoon into early this evening as the wave drops across the region and interacts with peak heating of the day. Effective shear is weaker at 25 kts or less so not expecting severe storms. However, with lower wbzero heights (5-7kft) and steeper mid-level lapse rates, small hail could occur in just about any stronger shower or storm this afternoon. Forecast soundings are fairly moist and sfc-delta theta-e values look unfavorable, so strong wind gusts appear unlikely. But, could see wind gusts to 40 mph where 0-3km lapse rates are highest in the far south and southeast part of the forecast area. High temps today will still be a bit below normal with readings only as warm as the upper 60s in the far southern part of the area. Normal highs are in the lower 70s. Tonight, chances for showers and a rumble of thunder will linger through late evening, then slowly fade after midnight as the shortwave will still be in the vcnty. Clouds will diminish late, but given amount of clouds upstream this morning over Ontario, bumped up cloud cover some over north- central WI late tonight when most guidance tries to clear things out completely. Lows will depend on extent of cloud cover. Stuck toward continuity for now with upper 30s far north and upper 40s southeast. Wednesday will be dry but feature decent coverage of fair weather cu blossoming late morning into the afternoon especially central WI. Highs will still be a touch below normal, but should reach the upper 60s most locations. Locations along Lake Michigan will remain around 60 into the lower 60s with northerly flow in wake of the system that moves through later today and to the south and east of high pressure building in from Ontario to the Upper Mississippi river valley. Long Term...Wednesday Night Through Monday The extended will see a longer period of dry conditions arrive from the middle to end of the work week. The next chance for some more widespread rainfall and storms will arrive next weekend. Wednesday night through Friday...A high amplitude ridge will be working its way across the region at the beginning of the extended Wednesday. Temperatures under the ridge will be fairly cool, especially Wednesday night when clear skies, light winds, and a dry air mass may bring a window for frost to northern Wisconsin. Winds will gradually turn south to southwesterly again Thursday and Friday, which will bring back some warmer air and Gulf moisture for the weekend. Included some low pops for late Friday if the upper ridge moves out more quickly than expected, but most locations, especially those in eastern WI, should still see a dry day for Friday. Rest of the forecast...The return of more southwesterly flow will bring moisture back to the region for the weekend. As a result, models also bring back the active weather. As of this forecast cycle, Saturday and Sunday show two rounds of active weather, the first with a round of warm air advection as a shortwave pushes south of the area and then the second as another weak cold front follows on Sunday. Timing on this precipitation remains variable, but would expect interim dry periods for any one location between rainfall. Depending on the timing of the rain, Sunday also will see a chance to get highs into the lower to middle 80s across the area. && .AVIATION...for 18Z TAF Issuance Issued at 101 PM CDT Tue May 28 2024 Showers continued across the Northwoods through early this afternoon as a line of showers began to move into central and north-central, impacting the RHI TAF site with reduced visibilities. Meanwhile, thunderstorms began to develop off of a lake breeze near MTW. The line of showers is expected to continue tracking eastward through this afternoon, while additional showers and thunderstorms will develop ahead of it over the east-central WI TAF sites this afternoon into this evening. Not certain the thunder chances will develop at the central WI TAF sites following the line of showers, but have a TEMPO group from 21z to 00z as this is when the hi-res models are indicating the most likely timing if storms occur. Precip chances will come to an end from northwest to southeast this evening into late this evening. Have the precip exiting the east-central WI TAF sites by 06z. Good flying weather returns for Wednesday, with low end VFR afternoon cu developing in central WI. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....JLA/Uhlmann AVIATION.......Kruk
Hazardous Weather Outlook National Weather Service Green Bay WI 311 AM CDT Tue May 28 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 311 AM CDT Tue May 28 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Another round of showers and thunderstorms are expected from late this morning through this evening. The stronger storms could produce pea sized hail. Due to recent rainfall a few rivers are expected to remain at bankfull, but below minor flood stage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Due to recent rainfall a few rivers are expected to remain at bankfull, but below minor flood stage. Areas of patchy frost are possible across northern Wisconsin late Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-290815- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 311 AM CDT Tue May 28 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight There is a chance of non severe thunderstorms this afternoon through this evening. Any storms may pose a threat to mariners. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. JLA/Uhlmann
Special Weather Statement
National Weather Service Green Bay WI
1247 PM CDT Tue May 28 2024
WIZ050-281815-
Manitowoc WI-
1247 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND EAST-CENTRAL
MANITOWOC COUNTY THROUGH 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm
near Valders, or 9 miles west of Manitowoc, while another storm was
8 miles southwest of Manitowoc. The storms were moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manitowoc, Valders, Newton, Clover, Kellners Corners, Clarks Mills,
Madsen, and Newtonberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4401 8786 4414 8791 4414 8760 4397 8769
TIME...MOT...LOC 1744Z 282DEG 8KT 4412 8786
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
107 PM CDT Tue May 28 2024
WIZ050-281830-
Manitowoc WI-
107 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MANITOWOC COUNTY
THROUGH 130 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valders, or near Manitowoc, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Manitowoc, Cleveland, Valders, Newton, Clover, Clarks Mills, Madsen,
Osman, and Newtonberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 8794 4416 8779 4406 8760 4390 8769
4389 8777
TIME...MOT...LOC 1807Z 315DEG 11KT 4404 8779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
145 PM CDT Tue May 28 2024
WIZ050-281915-
Manitowoc WI-
145 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND SOUTH CENTRAL
MANITOWOC COUNTY THROUGH 215 PM CDT...
At 142 PM CDT, Doppler radar was tracking strong thunderstorms from
Cato to near Cleveland, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Cleveland around 150 PM CDT.
Other locations impacted by this storm include Newton, Clarks Mills,
Cato, Madsen, Clover, Osman, School Hill, Newtonberg, and Spring
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4415 8786 4410 8757 4409 8757 4406 8760
4390 8769 4389 8783 4389 8796
TIME...MOT...LOC 1842Z 306DEG 12KT 4393 8779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergThe Green Bay radar (KGRB), 62 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near School Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175048.